Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Weighted Grothendieck subspaces
HTML articles powered by AMS MathViewer

by Jo ao B. Prolla and Silvio Machado PDF
Trans. Amer. Math. Soc. 186 (1973), 247-258 Request permission


Let V be a family of nonnegative upper semicontinuous functions on a completely regular Hausdorff space X. For a locally convex Hausdorff space E, let $C{V_\infty }(X;E)$ be the corresponding Nachbin space, that is, the vector space of all continuous functions f from X into E such that vf vanishes at infinity for all $v \in V$, endowed with the topology given by the seminorms of the type $f| \to \sup \{ v(x)p(f(x));x \in X\}$, where $v \in V$ and p is a continuous seminorm on E. Given a vector subspace L of $C{V_\infty }(X;E)$, the set of all pairs $x,y \in X$ such that either $0 = {\delta _x}|L = {\delta _y}|L$ or there is $t \in R,t \ne 0$, such that $0 \ne {\delta _x}|L = t{\delta _y}|L$, is an equivalence relation, denoted by ${G_L}$, and we define for $(x,y) \in {G_L},g(x,y) = 0$ or t, accordingly. The subsets $K{S_L}$, resp. $W{S_L}$, where $g(x,y) \geq 0$, resp. $g(x,y) \in \{ 0,1\}$, are likewise equivalence relations. The G-hull (resp. KS-hull, WS-hull) of L is the vector subspace $\{ f \in C{V_\infty }(X;E);f(x) = g(x,y)f(y)$ for all $(x,y) \in {G_L}\;({\text {resp}}.\;K{S_L},W{S_L})\}$ and L is a G-space (resp. KS-space, WS-space) if its G-hull (resp. KS-hull, WS-hull) is contained in its closure. This paper is devoted to the characterization, by invariance properties, of the G-spaces resp. KS-spaces and WS-spaces of a given Nachbin space $C{V_\infty }(X;E)$. As an application we derive an infinite-dimensional Weierstrass polynomial approximation theorem, and a Tietze extension theorem for Banach space valued compact mappings.
    K.-D. Bierstedt, Gewichtete Räume Stetiger Vektorwertiger Funktionen und das Injektive Tensorprodukt, Ph. D. Dissertation, Johannes Gutenberg-Universität in Mainz, 1970.
  • Jörg Blatter, Grothendieck spaces in approximation theory, Memoirs of the American Mathematical Society, No. 120, American Mathematical Society, Providence, R.I., 1972. MR 0493107
  • J. Dugundji, An extension of Tietze’s theorem, Pacific J. Math. 1 (1951), 353–367. MR 44116
  • R. Engelking, Outline of general topology, North-Holland Publishing Co., Amsterdam; PWN—Polish Scientific Publishers, Warsaw; Interscience Publishers Division John Wiley & Sons, Inc., New York, 1968. Translated from the Polish by K. Sieklucki. MR 0230273
  • Joram Lindenstrauss and Daniel E. Wulbert, On the classification of the Banach spaces whose duals are $L_{1}$ spaces, J. Functional Analysis 4 (1969), 332–349. MR 0250033, DOI 10.1016/0022-1236(69)90003-2
  • Leopoldo Nachbin, Elements of approximation theory, Van Nostrand Mathematical Studies, No. 14, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. MR 0217483
  • Leopoldo Nachbin, Weighted approximation for function algebras and quasi-analytic mappings, Function Algebras (Proc. Internat. Sympos. on Function Algebras, Tulane Univ., 1965) Scott-Foresman, Chicago, Ill., 1966, pp. 330–333. MR 0199692
  • Leopoldo Nachbin, João B. Prolla, and Silvio Machado, Concerning weighted approximation, vector fibrations, and algebras of operators, J. Approximation Theory 6 (1972), 80–89. MR 350425, DOI 10.1016/0021-9045(72)90084-6
  • A. Pełczyński, A generalization of Stone’s theorem on approximation, Bull. Acad. Polon. Sci. Cl. III 5 (1957), 105-107. MR 19, 135.
  • M. H. Stone, On the compactification of topological spaces, Ann. Soc. Polon. Math. 21 (1948), 153–160. MR 0026316
  • —, The generalized Weierstrass approximation theorem. In Buck, R. C., Studies in Modern Analysis, MAA Studies in Mathematics 1 (1962), 30-87.
  • Stephen Willard, General topology, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1970. MR 0264581
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 46E10
  • Retrieve articles in all journals with MSC: 46E10
Additional Information
  • © Copyright 1973 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 186 (1973), 247-258
  • MSC: Primary 46E10
  • DOI:
  • MathSciNet review: 0402477